Washington, 2002

High Wind in Washington, December 27, 2002

December 27, 2002 · NWS SEW · 6 events in 6 counties and zones

High winds knocked out power to around 300,000 homes throughout western Washington. Dozens of trees were downed, some fell on houses and others blocked roadways.

The toll

Deaths
0
Injuries
1
Property damage
$3.3 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High winds knocked out power to around 300,000 homes throughout western Washington. Dozens of trees were downed, some fell on houses and others blocked roadways. Two barges broke free from their moorings in Elliot bay, and the Tacoma Narrows bridge was closed when a trucks semi trailer was blown over. The storm also contributed to the death of a 10 year old boy, in Thurston county, who became entangled in a downed power line and was electrocuted. In downtown Seattle, a man was knocked unconscious by a flying truck canopy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 27, 3:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 27, 3:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
310 AM PST FRI DEC 27 2002

.SYNOPSIS...A STORM SYSTEM OFF THE NORTH OREGON COAST WILL MOVE
NORTHEAST ACROSS THE OLYMPIC PENINSULA LATE THIS MORNING AND INTO
SOUTHERN BRITISH COLUMBIA THIS AFTERNOON. THIS TRACK WILL PRODUCE A
SHORT PERIOD OF STRONG WINDS IN THE INTERIOR AREA OF WESTERN
WASHINGTON.  WINDS WILL DIE DOWN QUICKLY THIS EVENING AS ANOTHER
WEAKER STORM SYSTEM APPROACHES SOUTHERN OREGON TONIGHT. THIS STORM
WILL MOVE INLAND SATURDAY WELL TO THE SOUTH. VIGOROUS FRONTS WILL
MOVE THROUGH THE AREA EVERY COUPLE OF DAYS THROUGH NEXT WEEK.

.DISCUSSION...WARM FRONT MOVED THRU AST RECENTLY WITH GUSTY WINDS
AND TEMP JUMP TO 55 DEG.  STRONG WINDS ARE NOT PRESENT WITH THE WARM
FRONT ANY LONGER ALTHO STILL REACHING CRITERIA OCNLY AT NEWPORT.
MID LEVEL DRY SLOT ALREADY REACHING THE AREA WITH SFC LOW W OF THE N
OREGON COAST AT 11Z. DOES NOT LOOK AS THO HEAVY PRECIP WILL BE A
PROBLEM WITH THIS SYSTEM AFTER THE MID MORNING HOURS. HAVE ALREADY
HAD A REPORT OF STRONG WINDS ON HWY 9 NEAR SEDRO WOOLEY...GAP WINDS?
ALTHOUGH CAN NOT FIND ANY OBSERVATIONAL DATA TO SUPPORT IT. FLOW
REVERSAL IS PRESENT ON THE ACARS DATA WITH DECENT EASTERLY WINDS IN
THE LOWER LEVELS...SO MTN WAVE ACTIVITY STILL POSSIBLE AS WELL AS
STRENGTHENING GAP FLOW EARLY THIS MORNING.  WIND WRNG ALREADY THESE
AREAS AND WILL LEAVE ALONE. ALSO...HAD SOME OBS OF MIXED RAIN AND
SNOW LAST CPL OF HOURS BUT THAT SHOULD COME TO AN END SOON WITH
XCPTN OF THE NW INTERIOR WHERE WILL LEAVE IN A MENTION FOR THE EARLY
MORNING HOURS.

ALL MODELS AGREE AND SAT PIX AND SFC OBS SEEM TO AGREE THAT THE
STORM SYSTEM WILL TRACK OVER THE OLYMPIC PENINSULA LATE THIS MORNING
AND INTO BC LATER THIS AFTERNOON.  THIS TRACK LOOKS AS THO WILL SET
UP STRONG WINDS IN THE INTERIOR AREAS WHILE LEAVING THE COAST ALONE
AT THIS POINT. STRONG PRESS RISES RIGHT BEHIND THE LOW WILL SURGE UP
THE SOUND LATE THIS MORNING AND DOWN THE STRAIT BY EARLY AFTERNOON
FOR A FAIRLY SHORT PERIOD OF STRONG WINDS THESE AREAS AND UP INTO
THE NW INTERIOR. DON/T FORESEE THE NORTH COAST REACHING HI WND
CRITERIA AND ON THE FENCE WITH THE CENTRAL COAST. WILL LEAVE THE
WATCH ALONE THERE AND WILL RAISING THE REST OF THE AREA TO A
WARNING. WINDS WILL CLIMB QUICKLY AND THEN FALL OFF RATHER QUICKLY
LATER TODAY AND GO LIGHT SHORTLY AFTER MIDNIGHT. THIS IS EXPECTED TO
BE A QUICK HITTER AND QUICK TO DISAPPEAR AND ONLY A FEW HOURS OF
REALLY STRONG WINDS. WE HAD REPORTS OF SOME TREE DAMAGE AND POWER
OUTAGES WITH CHRISTMAS EVENT AND THE WINDS LOOK AS THO WILL BE
STRONGER INLAND AREAS WITH THIS SENARIO...ALTHO SHORTER IN DURATION
SO FEEL WARNING JUSTIFIED. WNDS SHOULD PICK UP OVER THE HIGH TERRAIN
PRETTY GOOD FOR A BIT TODAY AND HIGH GUSTS LOOK GOOD.

PRECIP BEHID THIS SYSTEM WILL SHUT DOWN QUICKLY TONIGHT AND HAVE
DROPPED POPS AND WORDING ACCORDINGLY. SNOW ADV CASCADES LOOKS GOOD.
HEAVY SNOW WRNG OVER THE OLYMPICS IFFY...BUT WILL HAVE STRONG
SOUTHERLY WIND INTO THIS AREA THROUGH THE MORNING AND WILL LEAV UP
FOR NOW.  JUST MAY TWEAK THE WORDING TO CONFINE IT TO THE EARLY PART
OF THE DAY.

.SATURDAY...MODELS MOVE SECONDARY LOW INTO OREGON THROUGH SAT AND
KEEP PRECIP TO THE SOUTH.  TRIMED BACK PRECIP TO MAINLY SOUTHERN
AREAS.  UPPER TROF OVER THE REGION SAT NITHE AND SUN AND DECIDED TO
LEAVE IN CHC OF SHOWERS THIS TIME FRAME.  STILL HAVE A FAIRLY STRONG
FRONT FORECAST TO REACH THE AREA EARLY MONDAY FOR A WINDY AND WET
DAY.  LONGER RANGE MODELS STILL INDICATE SEVERAL SYSTEM AFFECTING
THE REGION THROUGH THE EXTENDED PERIOD...SO LEFT THE EXTENDED
FORECAST ALONE AS IT HANDLED THIS WELL WNUF FOR NOW.

UIL +46  SEA +54  OLM +46

.SEA...HIGH WIND WARNING TODAY ALL AREAS EXCEPT THE COAST.
      .HIGH WIND WATCH COAST TODAY.
      .HEAVY SN WARNING ABV 3000 FEET OLYMPICS THIS MORNING.
      .SNOW ADVISORY TODAY CASCADES/PASSES.
      .GALE WARNING ALL WATERS.

.KATX...VCP21/CSR21...OPERATIONAL.

CERNIGLIA
Hazardous weather outlook, Dec 27, 5:00 AM PST, 1 hour before
WAZ001>018-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST FRI DEC 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
PARTS OF WESTERN WASHINGTON

...HIGH WIND WARNING FOR THE PUGET SOUND...NORTHERN INTERIOR...
STRAIT OF JUAN DE FUCA...SOUTHWEST INTERIOR...OLYMPICS...AND
CASCADES...
...HEAVY SNOW WARNING OLYMPICS...
...SNOW ADVISORY CASCADES...
...HIGH WIND WATCH COAST...
...GALE WARNING ALL WATERS...

.DAY ONE... TODAY

A STORM SYSTEM OFF THE OREGON COAST WILL MOVE NORTHEAST ACROSS THE
OLYMPIC PENINSULA LATE THIS MORNING AND INTO SOUTHERN BRITISH
COLUMBIA THIS AFTERNOON. THIS TRACK WILL PRODUCE A SHORT PERIOD OF
VERY STRONG OR DAMAGING WINDS. WINDS WILL DIE DOWN QUICKLY THIS
EVENING AS A WEAK STORM SYSTEM APPROACHES THE SOUTHERN OREGON COAST.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

...GALE FORCE WINDS EXPECTED ALL WATERS EXCEPT THE PUGET SOUND
MONDAY...
...GALE FORCE WINDS EXPECTED FOR THE STRAIT OF JUAN DE FUCA
TUESDAY...

VIGOROUS FRONTS WILL MOVE ACROSS THE AREA NEXT WEEK...RESULTING IN
THE POTENTIAL FOR LOCALLY HEAVY RAIN AND STRONG WINDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Seattle Metropolitan Area

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Seattle Metropolitan Area forecast zone
Measured
45 kt (52 mph)
Injuries
1 direct, 0 indirect
Property damage
$3.3 million
Reported by
OFFICIAL NWS OBS.

High Wind, Hood Canal/Kitsap Peninsula

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Measured
37 kt (43 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Everett and Vicinity

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Everett and Vicinity forecast zone
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Southwest Interior

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Southwest Interior forecast zone
Measured
49 kt (56 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Central Coast

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Central Coast forecast zone
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Tacoma Area

When
December 27, 6:00 AM PST to 3:00 PM PST
Where
Tacoma Area forecast zone
Measured
48 kt (55 mph)
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326117, 5326118, 5326119, 5326120, 5326121, 5326122.